Evaluation Of Methadone Poisoning in Hospitalized Children: A Short Review

Authors

1 Neonatologist

2 pediatric toxicologist

3 Pediatric resident

Abstract

Upload poisoning is one of the most dangerous and common poisoning in Iranian children. Depression of the respiratory and central nervous systems may lead to significant toxicity. Even low doses of uploads are dangerous in pediatrics under 6 years old. Methadone is the most toxic of the uploads; small doses as low as a single tablet can lead to death. According to this information we decided to evaluate methadone poisoning in Hospitalized Children

Keywords


Introduction:

Poisoning and deaths linked to methadone have risen since the recent trend toward the outpatient management of opioid addiction and chronic pain with methadone has led to greater availability of these drugs to children in their homes. (1)

Methadone poisoning is one of the most dangerous and common poisoning and causes of presentation to emergency departments in Iranian children. (2)

 Although naloxone, a pure opioid antagonist, has been available for many years, there is steal high mortality rate in these children. (3)

Even low doses of methadone are dangerous in the pediatric population under 6 years old. (4)

All children who have ingested any amount of methadone have to be observed in an Emergency Department (ED) for at least 6 hours and considered for hospital admission. (5)

 

Discussion:

Various studies demonstrated data about different features of accidental Methadone Poisoning in childhood.

According to Alotaibi ingestion of small amounts of methadone can lead to death. There are overlaps between toxic and fatal concentrations; careless storage is a common cause of accidental poisoning of children. (6)

In  Watson studies, patients who had taken long acting opioids such as methadone developed renarcosis up to 2 hours after their arrival to emergency room. Since the half life of naloxone is 60 to 90 minutes, it seems logical to observe patients for signs of recurrent toxicity for at least 2 hours. (7)

According to Clarke study It is difficult to decrease confounding factors, such as the probable range of different opioids, co-ingestants, and adulterants that can be taken, the variety of ways by which they can be taken (orally, intravenously, subcutaneously, nasally, or by smoking), and the complex treatment regimes that are given. It is mostly difficult to determine what individual patients have taken because usually they do not know. (3)

In Shania studies, Higher doses of methadone in the syrup form appear to exert a similar severity of poisoning and results compared to lesser doses of that in the form of tablet. (8)

There have been multiple case reports of methadone ingestions in children reporting significant toxicity from doses as low as 5 milligrams. Table 1

 

Table 1

 

First author (Ref.)

 

Publication year

 

No.

cases

 

 

Age(s)

 

Amount(s)

 

 

No. significant CNS/respiratory

Depression

 

 

No. deaths

 

 

Reports of prolonged

symptoms

Aronow(9)

1972

18

 

5–40 mg

9

1

Up to 13 h

Bunchy(10)

1994

44

11mon–7 years

Up to 200 mg

20

2

24–48 h

Sesso(11)

1975

1

7 mon

10–13 mg

1

0

5.5 h

Lee(12)

1974

15

1–6 years

30–1120 mg

10

2

Seven required multiple doses of opioid antagonists

Robinson(13)

1971

3

2–10 years

Up to 50 mg

3

0

8 h

Daimio(14)

1973

4

15mon–5.5years

20–80 mg

4

4

>20 h

McCauley(15)

1969

1

21 mon

20 mg

1

0

18 h

Brooks(16)

1999

1

30 mon

Unknown

1

0

None

Schwab(17)

2001

2

8 mon–3 years

Unknown

2

0

Unknown

Farnaghi(2)

2009

31

4mon-12years

21-33mg

30

0

51hr

Say(18)

1971

1

2 years

80 mg

1

0

48–72 h

   Taheri(19)

2013

385

1‑90

unknown

224/137

unknown

4‑240 h

Jabbehdari(20)

2012

31

 

2-125mg

12

unknown

51hr

 

In one study in England by Eastwood and co-workers 13 cases of methadone poisening were reported. all the children were below the age of 4 years. 38%(5 cases) were found to be dead on arrival with mean methadone concentration of 0.38 mg/L. Methadone concentrations in the survivors on arrival were 0.06 to 0.40 mg/L (mean= 0.16).(5)

Sabzi and co-workers did a study on taleghani hospital emergency record of referred children during 2009 in Iran. from 6053 children entered the department 164 cases recorded as accident and poisoning. 65 cases(63.39%) were opium toxicity and 7 cases(26.4%) were methadone toxicity.(21)

 

Conclusion:

Methadone poisoning is one of the most dangerous and common poisoning due to low education of patients and careless storage of methadone. In order to reduce the rate of poisoning child-resistant containers for dispensing syrup and reduction in methadone concentration should be used, However there is greater chances of survival if the child presents early to emeregency department and quickly diagnosed and treatment with an opioid antagonist is started.

 

 

  1. Martin TC, Rocque MA. Accidental and Non-Accidental Ingestion of Methadone and Buprenorphine in Childhood: A Single Center Experience, 1999-2009. Current Drug Safety. 2011;6(1):1-6.
  2. Farnaghi F, Jafari N, Mehregan FF. Methadone Poisoning among Children Referred to Loghman-Hakim Hospital in 2009. Pejouhandeh 2012;16(6):299-303.
  3.  Clarke S F J, Dargan P I, Jones A L. Naloxone in opioid poisoning: walking the tightrope. Emerg Med J 2005;22:612-616
  4. Sachdeva DK, Stadnyk JM. Are one or two dangerous? Opioid exposure in toddlers. J Emerg Med. 2005 Jul;29(1):77-84.
  5. Eastwood J A. Methadone Poisoning In Children. Medical Toxicology Unit, New Cross Hospital, Avonley Road 1998.
  6. Alotaibi N, Sammons H, Choonara I. Methadone toxicity in children. Arch Dis Child. 2012;97(1).
  7. Watson WA, Steele MT, Muelleman RL, et al. Opioid toxicity recurrence after an initial response to naloxone. J Toxicol Clin Toxicol1998;36:11–17.
  8. Shadnia S, Rahimi M, Hassanian-Moghaddam H, Soltaninejad K, Noroozi A. Methadone toxicity: comparing tablet and syrup formulations during a decade in an academic poison center of Iran. September–October 2013;51(8):777-82
  9. Aronow R, Paul SD, Wooley PV. Childhood poisoning. An unfortunate consequence of Methadone Availability. JAMA 1972;219: 321–4.
  10. Binchy J M, Molyneux E, Manning J. Accidental ingestion of methadone by children in Merseyside. BMJ 1994;308:1335.
  11. Sesso AM, Rodzvilla JP. Naloxone therapy in a 7 month old with methadone poisoning. Clin Pediatr (Phila) 1975;14:388 –9.
  12. Lee KD, Lovejoy FH Jr, Haddow JE. Childhood methadone intoxication. Clin Pediatr 1974;13:66–68
  13. Robinson LD, Kwiterovich P, Lietman P, et al. The hazard of narcotics in the home: accidental ingestion by infants and young children. J Pediatr 1971;79:688 –90.
  14. Dimaio DJ, Dimaio T. Fetal Methadone Poisoning In Children - Report of four cases. Journal Of Forensic Science  1973;18(2):130-4
  15. McCurley WS, Tunnessen WW Jr. Methadone toxicity in a child. Pediatrics 1969;43:90 –2.
  16. Brooks DE, Roberge RJ, Spear A. Clinical nuances of pediatric methadone intoxication. Vet Hum Toxicol 1999;41:388 –90.
  17. Schwab J, Caggiano AO. Pediatric methadone poisoning revisited. Clin Pediatr (Phila) 2001;40:119 –20.
  18. Sey MJ, Rubenstein D, Smith DS. Accidental methadone intoxication in a child. Pediatrics 1971;48:294–6.
  19. Taheri F, Yaraghi A, Sabzghabaee AM, Moudi M, N E-M, Gheshlaghi F, et al. Methadone toxicity in a poisoning referral center. Journal of Research in Pharmacy Practice. 2013;2(3).
  20. Jabbehdari S, Farnaghi F, Shariatmadari SF, Jafari J, Mehregan FF, Karimzadeh P. Accidental Children Poisoning With Methadone: An Iranian Pediatric Sectional Study. Iran J Child Neurol. 2013 Autumn;7(7): 32-34.
  21. sabzi Z, soltani pasha H, azartash B, sabzi P. The study of Poisoning in Children Refred to TaleghaniMedical-Educational Centre of Gorgan, 2009. jgbfnm. 2010; 7 (2) :76-82